International Journal of Medicine Research

International Journal of Medicine Research


International Journal of Medicine Research
International Journal of Medicine Research
Vol. 6, Issue 3 (2021)

Ethylenediaminetetraacetic acid (EDTA)-Induced pseudothrombocytopenia-A rare phenomenon


Shubha H V

Pseudothrombocytopenia (PTCP) is a rare phenomenon of falsely low platelet count on automated analyzers due to in-vitro platelet agglutination in blood samples having calcium chelating anticoagulants, especially ethylenediaminetetraacetic acid (EDTA). The presence of large platelet aggregates on peripheral smear examination and normalization of platelet counts in citrated blood sample explains this phenomenon. We present here a case of a 31 years old male who came to our laboratory for regular master health check up. The automated analyzer showed a very low platelet count and on peripheral smear examination of EDTA blood sample, platelet clumping was evident. A repeat platelet count of citrated blood sample run in automated hematology analyzer revealed a normal platelet count with the absence of platelet clumps on peripheral smear examination made from the latter sample. This confirmed EDTA- induced pseudothrombocytopenia. Therefore, it is very important to recognize this entity, although rare, in order to avoid the unwarranted treatments and platelet transfusions. Examination of peripheral smears in all the cases of thrombocytopenia helps in identifying the platelet clumps and early diagnosis of EDTA-induced pseudothrombocytopenia, thereby, alleviating the unnecessary patient anxiety and interventions.
Download  |  Pages : 22-23
How to cite this article:
Shubha H V. Ethylenediaminetetraacetic acid (EDTA)-Induced pseudothrombocytopenia-A rare phenomenon. International Journal of Medicine Research, Volume 6, Issue 3, 2021, Pages 22-23
International Journal of Medicine Research International Journal of Medicine Research